Child malformations: after Depakine, other antiepileptic drugs

0
11

Depakine is not the only antiepileptic drug that presents a risk of malformations for exposed children in the belly of their mother, even if it is the most important, according to a report from the Agency of the drug that draws a scale of risks for 21 antiepileptic drugs.

The risk of malformations is "high" for five drugs, which multiplies it by three compared to what is observed in the untreated population.

"The existence of a risk with these antiepileptics was known, but not quantified by each other," says Dr. Philippe Vella of the ANSM.

The editorial advises you

Topiramate in sight

It is in particular topiramate (Epitomax and its generics) which leads to an increased risk of oral malformations hare beak and an abnormality in the penis with the abnormally positioned urethral orifice (hypospadias).

This drug prescribed to women of childbearing age (about 30,000 in 2015) and also outside official indications (in particular for slimming purposes or for bipolar disorders), also presents a potential risk of neuro-developmental disorders.

The other four are phenobarbital, primidone, carbamazepine and phenytoin.

In addition, the ANSM "calls for vigilance" on the use of pregabalin (Lyrica and generics) given the potential malformative risk and its important prescription in France (150,000 women in childbearing years).

The Dépakine remains the most dangerous

ANSM's analysis confirms, however, that Depakine and its derivatives are the most at risk.

"With valproate (Depakine and derivatives) the risk is multiplied by five," says Dr. Philippe Vella.

Up to 30,000 children may have been affected by developmental disorders (autistic, mental delays, difficulties or delays of language …) after having been exposed to the valproate / Dépakine in the womb of their mother for the last fifty years, according to the first official estimate issued by the ANSM and the Health Insurance in June 2018. Added to this was an estimate of 2,000 to 4,000 victims of malformations.

Furthermore, according to Médiapart, Dépakine could have transgenerational effects on the grandchildren of women treated several decades ago during their pregnancy, without the latter having ever been directly exposed. The Apesac victims' association counts nearly 100 potential victims of this new generation, severe neurodevelopmental defects or disorders, and requests that a study be conducted.

Expert committee to meet mid-May

The ANSM will convene a committee of independent experts (CSST) on May 14 to propose complementary risk reduction measures related to in utero exposure to antiepileptic drugs. The auditions will be broadcast live on the web.

In addition, the health agency has set up, in conjunction with the Association of Parents of Children with Anti-Convulsive Syndrome and the French Network of Regional Pharmacovigilance Centers, a complementary form to better report cases. exposure of children to antiepileptic drugs during pregnancy.

She advises, among others, women of consult their doctor without delay in case of pregnancy to know whether to change the treatment and not to stop the treatment without consulting.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.